Volume 23, issue 5 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Higher-order representation stability and ordered configuration spaces of manifolds

Jeremy Miller and Jennifer C H Wilson

Geometry & Topology 23 (2019) 2519–2591

Using the language of twisted skew-commutative algebras, we define secondary representation stability, a stability pattern in the unstable homology of spaces that are representation stable in the sense of Church, Ellenberg and Farb (2015). We show that the rational homology of configuration spaces of ordered points in noncompact manifolds satisfies secondary representation stability. While representation stability for the homology of configuration spaces involves stabilizing by introducing a point “near infinity”, secondary representation stability involves stabilizing by introducing a pair of orbiting points — an operation that relates homology groups in different homological degrees. This result can be thought of as a representation-theoretic analogue of secondary homological stability in the sense of Galatius, Kupers and Randal-Williams (2018). In the course of the proof we establish some additional results: we give a new characterization of the homology of the complex of injective words, and we give a new proof of integral representation stability for configuration spaces of noncompact manifolds, extending previous results to nonorientable manifolds.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

representation stability, secondary representation stability, configuration spaces, twisted commutative algebras, homological stability, secondary homological stability, complex of injective words, arc resolution
Mathematical Subject Classification 2010
Primary: 18A25, 55R40, 55R80, 55U10
Received: 13 March 2018
Revised: 21 January 2019
Accepted: 23 February 2019
Published: 13 October 2019
Proposed: Jesper Grodal
Seconded: Anna Wienhard, Ralph Cohen
Jeremy Miller
Department of Mathematics
Purdue University
West Lafayette, IN
United States
Jennifer C H Wilson
Department of Mathematics
University of Michigan
Ann Arbor, MI
United States